Alert archive / Kentucky / Frost Advisories in 2021

Frost Advisory 6, NWS Jackson, KY

May 12, 202130 counties in Kentucky

NWS Jackson, KY issued this frost advisory at May 12, 2021, 3:25 PM EDT for 30 counties in Kentucky. It took effect at May 13, 2021, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 12, 2021, 3:25 PM EDT (19:25 UTC)
In effect from
May 13, 2021, 12:00 AM EDT
Expired
May 13, 2021, 9:00 AM EDT
In force
9 hr
Issued by
NWS Jackson, KY
All 30 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS73 KJKL 121925
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
325 PM EDT Wed May 12 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-130400-
/O.NEW.KJKL.FR.Y.0006.210513T0400Z-210513T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
325 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 35 degrees will result in frost 
  formation.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky - mainly in the valleys.

* WHEN...From midnight tonight to 9 AM EDT Thursday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GREIF
2 follow-up statements
621 
WWUS73 KJKL 130317
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1117 PM EDT Wed May 12 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-131300-
/O.CON.KJKL.FR.Y.0006.210513T0400Z-210513T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
1117 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 35 degrees will result in frost 
  formation.

* WHERE...Portions of east central, northeast, south central and
  southeast Kentucky - mainly in the valleys.

* WHEN...Until 9 AM EDT Thursday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GREIF/HAS
895 
WWUS73 KJKL 131305 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
905 AM EDT Thu May 13 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-131415-
/O.EXP.KJKL.FR.Y.0006.000000T0000Z-210513T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
905 AM EDT Thu May 13 2021

...FROST ADVISORY HAS EXPIRED...

With temperatures climbing back into the 40s in the valleys the
frost advisory was allowed to expire at 9 am EDT.

$$

GREIF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 12, 3:25 PM EDT, 0 minutes earlier.

Area forecast discussion, May 12, 3:25 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
325 PM EDT Wed May 12 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM EDT WED MAY 12 2021

19Z sfc analysis shows high pressure centered off to the northwest
of the area along with low pressure to our south continuing to
support chilly northeast winds of 10 to 15 mph for eastern
Kentucky this afternoon. So that despite sunny skies, temperatures
are running 10 to 15 degrees below normal - generally in the upper
50s and low 60s. Meanwhile, dewpoints are in the low 30s for
most.

The models are in decent agreement aloft through the short term
portion of the forecast. They all depict troughing slowly sinking
south through the Appalachians as it departs the area late in the
period. Plenty of energy will continue to stream overhead in the
mid-level northwest flow during this time with the healthiest
cluster passing through Thursday night. Given the solid agreement
and small spread among the models have favored the NBM solution
with little in the way of large scale adjustments.

Sensible weather will continue this cool mid spring bout of
weather. Look for mostly clear skies and lighter winds tonight to
set up a decent ridge to valley temperature split. In addition,
many of the valleys will likely see frost develop and for that
reason a frost advisory is being issued for much of the area with
an emphasis on the valleys. Mostly sunny skies and a slackening of
the CAA on northeast winds will lead to a milder day on Thursday,
but similar conditions that night may lead to another shot at some
patchy frost - hindered by some passing mid level clouds. Also, an
active weather pattern to the south may again throw some
sprinkles into the extreme southeast portion of the JKL CWA
Thursday afternoon, but most places will be dry and mainly cloud
free. In addition to the valley frost tonight, look for some
patchy fog along the rivers and lakes - probably less on Thursday
night, though.

Did make some significant adjustments to temperatures each night
for terrain distinctions. As for PoPs, again tempered them a bit
in the southeast on Thursday afternoon - not expecting much QPF
from any light shower that couple develop.

.LONG TERM...(Thursday night through Tuesday)
Issued at 354 AM EDT WED MAY 12 2021

The period will begin with a surface high progressing eastward
across the Ohio Valley, and in the mid-levels there will be some
height falls as a trough axis pulls across the area at the same
time. This will bring cooler 850mb temperatures and a mix of
clearing and clouds at times. This will lead to below normal
temperatures to begin the period, as we remain in mostly northerly
flow at the surface through Friday. The forecast will stay dry to
end the week, but a few showers are not out of the question on
Thursday evening in the far southeast.

High pressure will pull east through the weekend, and this will
lead to warming temperatures under more southerly flow at the
surface. This will also be aided by warming 850mb temperatures and
rising heights in the mid-levels. Then by Sunday a warm front
will lift northward out of the Tennessee Valley. This will be an
anchor for convection in the form of showers in the Bluegrass and
northeast Kentucky on Sunday afternoon. It looks like a lack of
instability will lead to little if any chance of thunder and
therefore will go with no thunder for now.

The operational guidance begins to diverge with respect to the
longer range parts of the forecast. The GFS is quickest with bring
a cold front across Monday night into Tuesday and the ECMWF
remains drier overall in this part of the period. This seems
related to holding onto surface high off the east coast and more
mid-level ridging. However, looking at the EPS you will see
several wetter versus drier members. Given this was more
comfortable keeping the NBM slight to chance PoPs going Sunday
afternoon into Tuesday until it is more clear on the scenario that
might win out here. The most confidence exists on the potential
for rainfall along the warm front Sunday into Monday, as guidance
seems to be most in alignment during this time frame. Overall we
are looking at the more active pattern to start the new week, and
warming trend back toward seasonal norms under the southerly flow
and increasing 850mb temperatures. It does looks like enough
instability will be in place Monday and Tuesday afternoon for a
slight chance of a few storms, but not much shear in place to help
organize this convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 145 PM EDT WED MAY 12 2021

Now that the high and mid level clouds have departed to the
southeast, VFR conditions will prevail during the entire period.
Look for north to northeast winds to be in the 10 to 15 kts range
through sunset before diminishing after dark. Winds pick up again
by midday Thursday - generally at 10 kts or less from the
northeast.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM EDT Thursday for
KYZ052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...JP/GREIF
Hazardous weather outlook, May 12, 3:25 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
325 PM EDT Wed May 12 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-132230-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
325 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Areas of frost is expected to form in the valleys late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is possible early on Thursday, mainly in the valleys.

Thunderstorms are possible in some locations during the afternoon
and evening hours on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050-051-132230-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
325 PM EDT Wed May 12 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Patchy frost is possible mainly for valley locations late
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible in some locations during the afternoon
and evening hours on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/TAB

Nearby

Frost Advisories in Kentucky, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.